From Plymouth, Devon, United Kingdom:
My 12 month old son has been diagnosed with type 1 diabetes for one month after being admitted to hospital with DKA. The only insulin he is taking is Insulatard before breakfast. He is still breast feeding at night and is waking with blood glucose levels around 10 to 15 mmol/L [180 to 270 mg/dl]. We tried splitting the Insulatard dose, giving him one unit in the evening, but this led to frequent nighttime lows, mostly before midnight or in the very early morning hours. We also had frequent daily, daytime lows when we split the dose. He goes to bed at 7:30 p.m. with levels around 5 to 7 mmol/L [90 to 126 mg/dl] and has milk around 10:30 p.m. and 4:00 a.m., although the times may vary.
We believe he is in a honeymoon as he has recently reduced his dose to two units of insulatard (weighs 10 kg/22.2 pounds) from eight units, but we had the same problem before the honeymoon. Before the honeymoon, he would sometimes have waking, 7 a.m., readings in the 20s mmol/L [260 to 522 mg/dl]. We have tried to cut out his night feedings with no success and ideally would like to continue with them for a few months. Getting baby used to his change in diet, finger pricks and injections is hard enough without refusing him milk, too. Do you have any suggestions that might help to get his morning blood glucose levels lower? Is there anything else we can try with the timing and dose of the injections or is there another insulin regime we could try with a breast feeding baby? His levels are acceptable through the rest of the day although he often has a hypoglycemic reaction around lunchtime at the peak of the Insulatard.
First, let me say that managing diabetes in such a young child is very difficult, both because they feed very irregularly and because many insulins appear to have "different than expected" time profiles in very young children.
For children your son's age, our center uses a target blood sugar range of 150 to 250 mg/dl [8.3 to 13.9 mmol/L]. This means that your morning blood sugars of 180 to 270 mg/dl [10 to 15 mmol/L] are in our acceptable range for a child this young. However, the reason that your child's blood sugars are rising so much overnight is that he doesn't have any insulin left to cover his overnight feedings.
Although I appreciate your reticence to changing his routine, a child his age, with or without diabetes, is able to be weaned from overnight nutritive feedings. This is important not only so you and he can learn to sleep through the night, but also for his dental health as bottle-feeding or nursing overnight can cause nursing cavities. To do this, I would recommend starting, since he's (hopefully!) taking liquids from a cup as well as a breast, to offer him milk in a cup rather than the breast milk and then to dilute the milk in his 4 a.m. feeding with water. If then he's still taking the feeding as water, cut the volume. Eventually, he will drop this feed and eat more other times during the day. Then, work on weaning the one after his bedtime.
If it is imperative to you that your child still get overnight feedings, occasionally a small amount of rapid acting insulin administered with the feedings can help attenuate the swings in blood sugar. If your child is getting only two units of insulin per day, I'd guesstimate that he only needs one unit of rapid acting insulin per 250 grams of carbohydrate and probably less than that overnight. Make sure you discuss this with your diabetes team.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.